Alert archive / Georgia / Flash Flood Warnings in 2023
Flash Flood Warning 53, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Aug 30, 2023, 10:17 AM EDT for Brooks County, Lowndes County, Thomas County, Georgia; Jefferson County, Madison County, Florida. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2023, 10:17 AM EDT (14:17 UTC)
- Expired
- Aug 30, 2023, 12:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, FL, Madison County, FL, Brooks County, GA, Lowndes County, GA, Thomas County, GA
The radar
The Tallahassee radar (KTLH), 69 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 11:00 AM EDT | FLASH FLOOD | 2 Ne I-75 At Exit 22, GA | A portion of Val Del Road was washed out. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 2.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 16.2
The text
As transmitted.
661
WGUS52 KTAE 301417
FFWTAE
FLC065-079-GAC027-185-275-301645-
/O.NEW.KTAE.FF.W.0053.230830T1417Z-230830T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1017 AM EDT Wed Aug 30 2023
The National Weather Service in Tallahassee has issued a
* Flash Flood Warning for...
Northeastern Jefferson County in Big Bend Florida...
Northwestern Madison County in Big Bend Florida...
Brooks County in south central Georgia...
Northwestern Lowndes County in south central Georgia...
Southeastern Thomas County in south central Georgia...
* Until 1245 PM EDT.
* At 1017 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Monticello, Quitman, Valdosta, Hahira, Boston, Pavo, Morven,
Barwick, Dixie, Pidcock, Brooks Co A/p, Grooverville, Empress,
Oaklawn, Ashville, Lovett, Everett, Blue Springs, Dills and Hollis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3091 8379 3103 8368 3102 8323 3074 8348
3065 8356 3064 8346 3053 8368 3047 8373
3044 8372 3039 8376 3031 8377 3045 8389
3066 8389
FLASH FLOOD...RADAR INDICATED
$$
Haner1 follow-up statement
199
WGUS72 KTAE 301643
FFSTAE
Flash Flood Statement
National Weather Service Tallahassee FL
1243 PM EDT Wed Aug 30 2023
FLC065-079-GAC027-185-275-301653-
/O.EXP.KTAE.FF.W.0053.000000T0000Z-230830T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson FL-Madison FL-Brooks GA-Lowndes GA-Thomas GA-
1243 PM EDT Wed Aug 30 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1245 PM EDT THIS AFTERNOON FOR
NORTHEASTERN JEFFERSON, NORTHWESTERN MADISON, BROOKS, NORTHWESTERN
LOWNDES AND SOUTHEASTERN THOMAS COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
A Flood Watch remains in effect until 800 PM EDT Wednesday for
portions of Florida. Portions of Georgia.
LAT...LON 3091 8379 3103 8368 3102 8323 3074 8348
3065 8356 3064 8346 3053 8368 3047 8373
3044 8372 3039 8376 3031 8377 3045 8389
3066 8389
$$
HanerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:16 AM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 30, 9:16 AM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
916 AM EDT Wed Aug 30 2023
...New UPDATE...
.UPDATE...
Issued at 914 AM EDT Wed Aug 30 2023
Hurricane Idalia is now a Category 2 hurricane with 110 mph
winds. Idalia made landfall as a Cat 3 with 125mph around 7:45AM
EDT near Keaton Beach, FL. Tropical storm to hurricane force winds
are still occuring across the Big Bend region and are expected to
enter into the south-central Georgia counties over the next few
hours. This is still a dangerous situation as hurricane warnings
are still in effect. Have multiple ways to receive warnings due to
the threats of flash flooding and possible tornadoes.
&&
.NEAR TERM...
(Today and tonight)
Issued at 258 AM EDT Wed Aug 30 2023
Hurricane Idalia, now forecast to reach category 4 strength at
landfall, will catastrophically impact the majority of our Apalachee
Bay counties this morning. This is an exceptionally dangerous
situation, especially for our coastal FL Big Bend counties where
storm surge and winds will be at their highest. Conditions are
expected to continue deteriorating through the morning and last
through the majority of the day. If you are still along our
Apalachee Bay coastline, the window to leave is closing fast.
Here is a summary of the expected impacts today.
Storm Surge:
Life threatening storm surge is forecast across our coastal FL Big
Bend with an increase up to 16 feet possible for coastal Taylor,
Jefferson, and Dixie counties. For coastal Wakulla, up to 12 feet is
possible. Lastly, coastal Franklin may see up to 8 feet and up to 5
feet along coastal Gulf county. This does NOT take wave heights on
top of the surge into account, which will also increase the overall
flooding risk. Roads will be washed out and locations may be
rendered inhabitable for an extended period of time.
Wind:
Life threatening winds are expected within our FL Big Bend counties
with potentially catastrophic conditions within close proximity to
the center track of Idalia. Along the coast, the forecast winds will
be equivalent to that of an EF-2 tornado and will destroy poorly
built structures and even cause considerable damage to well-built
structures. Mobile homes will likely be completely destroyed by
winds of this caliber. Additionally, flying projectiles will be
extremely dangerous and contribute to structural damage. Winds will
decrease further inland due to surface friction, though the wind
threat will remain with high-end tropical storm to hurricane force
winds expected to continue far inland.
Heavy Rain:
Heavy rainfall will also be a threat with this system as 5 to 8
inches are expected with isolated higher amounts (up to 12")
possible. Flash flooding is a concern with many road closures with
some weakened or washed out. Driving conditions will become
dangerous.
Tornadoes:
A tornado threat exists across the easternmost section of our CWA,
particularly our eastern FL Big Bend counties and far southern GA
counties. Climatologically, a favorable supercellular environment
tends to exist within the outer rainbands of hurricanes, especially
in the northeast quadrant. Although, they can exist anywhere within
these storms so it is important to stay alert. Scattered tornadoes
greatly hinder the execution of emergency plans and may result in
localized areas of greater damage. Additionally, TC tornadoes lead
to a quite complex and exceptionally dangerous situation when
flooding via storm surge and/or heavy rainfall is present.
When looking at the forecast cone it is important to not focus on
the center line as storm impacts extend far beyond the center and
even outside the cone.
You can also check for updates at the NHC webpage at
www.hurricanes.gov along with hurricane preparedness tips at
www.noaa.gov/hurricane-prep.
Conditions will improve by the end of today, and tomorrow should
return to a more typical summer pattern with afternoon chances of
showers and thunderstorms, highest near the coast.
If you were unable to evacuate and are in the path of this storm,
you are in our thoughts today, and we wish everyone the best of
luck. Stay safe out there.
&&
.SHORT TERM...
(Thursday through Friday night)
Issued at 258 AM EDT Wed Aug 30 2023
With the exit of Idalia, high pressure and dry air will once
again become dominant. Skies will begin to clear with low 90s
expected on Thursday and upper 80s on Friday, an extremely
welcomed and calm regime. Each day may feature some seabreeze
storms with 40-60% PoP's within our FL counties and 20-30% across
our AL and GA counties Thursday. On Friday, PoP's will increase
once again with 50-70% across our FL counties and 30-60% across
our AL and GA counties.
&&
.LONG TERM...
(Saturday through Tuesday)
Issued at 258 AM EDT Wed Aug 30 2023
Upper ridging will continue building over the area, ushering in
even more dry air thus limiting storms to our coastal regions this
weekend into early next week. High temperatures through the long
term will range from the upper 80s to low 90s with overnight lows
in the upper 60s to low 70s.
&&
.AVIATION...
(12Z TAFS)
Issued at 733 AM EDT Wed Aug 30 2023
Hurricane Idalia will bring dangerously strong winds and IFR to
occasional LIFR conditions in rain and rain bands while
progressing north-northeastward across a portion of the forecast
area. The greatest impacts are expected at VLD, TLH and ABY.
Winds subside and conditions improve overall this afternoon into
the early evening as Idalia lifts well away from the area. /29
&&
.MARINE...
Issued at 258 AM EDT Wed Aug 30 2023
At 3AM EDT, the center of Hurricane Idalia was located about 100
miles south of Apalachicola, Florida, and was moving north at 14
mph. Idalia is forecast to move northward and north- northeastward
at an increasing forward speed today. Idalia is expected to
continue strengthening up until it makes landfall. Landfall is
expected along the Big Bend coast early today as a category 4
hurricane. Conditions over the northeast Gulf will continue
deteriorating through the morning and last through the majority of
the day.
&&
.FIRE WEATHER...
Issued at 258 AM EDT Wed Aug 30 2023
With hurricane Idalia passing through the region today, RH will
drastically increase with an increase in storms as well. Gusty and
erratic winds with lightning are expected within and near any of
these storms. Dispersions along the FL Big Bend will become quite
high as a result of high transport winds, though the expected rain
in this region will hinder any fire wx concerns.
&&
.HYDROLOGY...
Issued at 320 PM EDT Tue Aug 29 2023
Wet conditions are expected ahead of the approach of Idalia
thanks to a weak boundary interacting with a moist airmass.
Forecast amounts from today through Wednesday night are mostly
4-8" (isolated higher, up to 12") and should focus near the storm
track. Flash flooding is possible near the track and a flood watch
has been issued.
The biggest hydrologic concern is the potential for significant
to life-threatening storm surge, especially across the often
vulnerable coastal Apalachee Bay.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 82 72 91 73 / 100 30 50 40
Panama City 90 76 90 76 / 60 40 60 60
Dothan 84 70 90 71 / 70 20 30 30
Albany 78 71 89 70 / 100 30 20 20
Valdosta 79 71 89 70 / 100 30 30 30
Cross City 85 75 91 74 / 100 50 70 60
Apalachicola 88 77 89 77 / 90 50 70 70
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
FLZ014>019-026>029-034-114-115-118-127-128-134.
Tropical Storm Warning for FLZ014>016-026-114.
Hurricane Warning for FLZ017>019-027>029-034-115-118-127-128-
134.
High Rip Current Risk through late Thursday night for FLZ108-112-
114-115.
High Surf Warning until 2 AM EDT /1 AM CDT/ Thursday for FLZ108-
112-114-115.
Storm Surge Warning for FLZ115-118-127-128-134.
GA...Flood Watch until 8 PM EDT this evening for GAZ125>131-144>148-
156>161.
Tropical Storm Warning for GAZ125>131-144>146-156-157.
Hurricane Warning for GAZ147-148-158>161.
AL...None.
GM...Tropical Storm Warning for GMZ750-752-770.
Hurricane Warning for GMZ730-755-765-772-775.
&&
UPDATE...Montgomery
NEAR TERM...Worster
SHORT TERM...Worster
LONG TERM....Worster
AVIATION...JLH
MARINE...Worster
FIRE WEATHER...Worster
HYDROLOGY...WorsterIn the hours before
Local storm report, Aug 30, 9:11 AM EDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
911 AM EDT Wed Aug 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Tropical Cyclone 3 WNW Madison 30.48N 83.45W
08/30/2023 Madison FL Mesonet
Madison County High School Weatherstem
reported a gust of 67 MPH.
&&
rhLocal storm report, Aug 30, 9:41 AM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
941 AM EDT Wed Aug 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 AM Tropical Cyclone 1 SSW Madison 30.45N 83.42W
08/30/2023 Madison FL Mesonet
62 mph Gust at Madison County EOC
WeatherSTEM site.
&&
JPCLocal storm report, Aug 30, 9:42 AM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
942 AM EDT Wed Aug 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM Tropical Cyclone 3 WNW Madison 30.48N 83.45W
08/30/2023 Madison FL Mesonet
70 mph gust at Madison County High School
WeatherSTEM site.
&&
JPCLocal storm report, Aug 30, 10:02 AM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1002 AM EDT Wed Aug 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM Tropical Cyclone 2 SSW Apalachee Regiona 30.40N 84.16W
08/30/2023 Leon FL Mesonet
53mph wind gust at White Fence Farm Ambient
station in southeastern Leon County.
&&
JPCLocal storm report, Aug 30, 10:05 AM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1005 AM EDT Wed Aug 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM Tropical Cyclone 3 SW I-75 at Exit 22 30.86N 83.39W
08/30/2023 Brooks GA Mesonet
56mph wind gust at Ambient station in
eastern Brooks County.
&&
JPCLocal storm report, Aug 30, 10:13 AM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1013 AM EDT Wed Aug 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM Tropical Cyclone 3 SSW I-75 at Exit 5 30.64N 83.24W
08/30/2023 Lowndes GA Utility Company
Lowndes County Utilities at Grassy Pond
reported a gust of 64 MPH.
&&
rhThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 9:35 AM EDT | Flash Flood Warning | TAE | Brooks, Lowndes | 5 hr |
| Aug 30, 10:24 AM EDT | Flash Flood Warning | TAE | Lanier | 3 hr |
| Aug 30, 10:44 AM EDT | Flash Flood Warning | TAE | Berrien, Colquitt, Cook | 3 hr |
| Aug 30, 12:25 PM EDT | Areal Flood Advisory | TAE | Ben Hill, Irwin, Tift | 35 min |
| Aug 30, 12:43 PM EDT | Areal Flood Advisory | TAE | Brooks, Lowndes, Thomas | 106 min |
| Aug 30, 1:00 PM EDT | Flash Flood Warning | TAE | Ben Hill, Irwin, Tift | 3 hr |
| Aug 30, 1:28 PM EDT | Areal Flood Advisory | TAE | Lanier | 2 hr |
| Aug 30, 1:43 PM EDT | Areal Flood Advisory | TAE | Berrien, Colquitt, Cook | 2 hr |
| Aug 30, 6:09 AM EDT | Extreme Wind Warning | TAE | Dixie, Taylor | 3 hr |
| Aug 30, 7:20 AM EDT | Extreme Wind Warning | TAE | Dixie, Lafayette, Taylor | 3 hr |
| Aug 30, 8:08 AM EDT | Extreme Wind Warning | TAE | Madison, Taylor | 3 hr |
| Aug 30, 9:01 AM EDT | Flash Flood Warning | TAE | Madison, Taylor | 3 hr |
| Aug 30, 11:32 AM EDT | Small Craft Advisory | TAE | 11 hr | |
| Aug 30, 11:54 AM EDT | Areal Flood Advisory | TAE | Madison, Taylor | 2 hr |
| Aug 30, 4:58 PM EDT | Coastal Flood Advisory | TAE | Dixie, Jefferson, Taylor, Wakulla | 27 hr |
Nearby
Flash Flood Warnings in Georgia, 2023Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.